Alert archive / California / Red Flag Warnings in 2009

Red Flag Warning 5, NWS Reno, NV

August 29, 20094 counties in California

NWS Reno, NV issued this red flag warning at Aug 29, 2009, 9:41 AM PDT for 4 counties in California. It took effect at Aug 30, 2009, 2:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2009, 9:41 AM PDT (16:41 UTC)
In effect from
Aug 30, 2009, 2:00 PM PDT
Expired
Aug 30, 2009, 10:00 PM PDT
In force
8 hr
Issued by
NWS Reno, NV

Counties El Dorado County, CA, Nevada County, CA, Placer County, CA, Sierra County, CA

The radar

The Beale AFB radar (KBBX), 93 km from the middle of the area, began a volume at 16:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 4.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2009-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2009-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2481 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KREV 291641
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
941 AM PDT SAT AUG 29 2009

CAZ272-273-NVZ450-453-459-301300-
/O.NEW.KREV.FW.W.0005.090830T2100Z-090831T0500Z/
GREATER LAKE TAHOE AREA-MONO-EASTERN ALPINE COUNTIES-
WESTERN NEVADA SIERRA FRONT-WEST CENTRAL NEVADA BASIN AND RANGE-
MINERAL AND SOUTHERN LYON COUNTIES-
941 AM PDT SAT AUG 29 2009

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 10 PM PDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM TO 10 PM PDT SUNDAY. 

THE AREA AT GREATEST THREAT FOR CRITICAL FIRE CONDITIONS IS ALONG
INTERSTATE 80 FROM TRUCKEE TO LOVELOCK AND SOUTHWARD TO LEE
VINING IN MONO COUNTY AND HAWTHORNE IN MINERAL COUNTY.

LOW PRESSURE WILL PASS NORTH OF THE AREA TOMORROW AND BRING A
PERIOD OF GUSTY WINDS TO THE EASTERN SIERRA AND WESTERN NEVADA.
BY THE AFTERNOON WIND GUSTS OF 30 TO 35 MPH WILL OCCUR WITH GUSTS
TO 40 MPH POSSIBLE IN WIND PRONE AREAS. SIERRA RIDGE GUSTS IN
EXCESS OF 60 MPH WILL OCCUR FROM DONNER SUMMIT TO TIOGA PASS.

HUMIDITY VALUES WILL DROP TO 15 PERCENT OR LESS FOR AREAS ALONG
AND EAST OF HIGHWAY 395. HUMIDITY IN THE TAHOE BASIN IS LIKELY TO
LOWER BELOW 20 PERCENT.

CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES.

&&

$$

BRONG

HTTP://WEATHER.GOV/RENO
5 follow-up statements
000 
WWUS85 KREV 291648 AAA
RFWREV

RED FLAG WARNING...UPDATED
NATIONAL WEATHER SERVICE RENO NV
948 AM PDT SAT AUG 29 2009

CAZ272-273-NVZ450-453-459-301315-
/O.CON.KREV.FW.W.0005.090830T2100Z-090831T0500Z/
GREATER LAKE TAHOE AREA-MONO-EASTERN ALPINE COUNTIES-
WESTERN NEVADA SIERRA FRONT-WEST CENTRAL NEVADA BASIN AND RANGE-
MINERAL AND SOUTHERN LYON COUNTIES-
948 AM PDT SAT AUG 29 2009

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 10 PM PDT SUNDAY FOR
AREAS SOUTH OF INTERSTATE 80 DUE TO GUSTY WINDS AND LOW
HUMIDITY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM TO 10 PM PDT SUNDAY. 

THE AREA AT GREATEST THREAT FOR CRITICAL FIRE CONDITIONS IS ALONG
INTERSTATE 80 FROM TRUCKEE TO LOVELOCK AND SOUTHWARD TO LEE
VINING IN MONO COUNTY AND HAWTHORNE IN MINERAL COUNTY.

LOW PRESSURE WILL PASS NORTH OF THE AREA TOMORROW AND BRING A
PERIOD OF GUSTY WINDS TO THE EASTERN SIERRA AND WESTERN NEVADA.
BY THE AFTERNOON WIND GUSTS OF 30 TO 35 MPH WILL OCCUR WITH GUSTS
TO 40 MPH POSSIBLE IN WIND PRONE AREAS. SIERRA RIDGE GUSTS IN
EXCESS OF 60 MPH WILL OCCUR FROM DONNER SUMMIT TO TIOGA PASS.

HUMIDITY VALUES WILL DROP TO 15 PERCENT OR LESS FOR AREAS ALONG
AND EAST OF HIGHWAY 395. HUMIDITY IN THE TAHOE BASIN IS LIKELY TO
LOWER BELOW 20 PERCENT.

CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES.

&&

$$

BRONG

HTTP://WEATHER.GOV/RENO
000 
WWUS85 KREV 301122
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
422 AM PDT SUN AUG 30 2009

CAZ272-273-NVZ450-453-459-310000-
/O.CON.KREV.FW.W.0005.090830T2100Z-090831T0500Z/
GREATER LAKE TAHOE AREA-MONO-EASTERN ALPINE COUNTIES-
WESTERN NEVADA SIERRA FRONT-WEST CENTRAL NEVADA BASIN AND RANGE-
MINERAL AND SOUTHERN LYON COUNTIES-
422 AM PDT SUN AUG 30 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
10 PM PDT THIS EVENING FOR AREAS SOUTH OF INTERSTATE 80 DUE TO
GUSTY WINDS AND LOW HUMIDITY...

A RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
10 PM PDT THIS EVENING. 

THE AREA AT GREATEST THREAT FOR CRITICAL FIRE CONDITIONS IS ALONG
INTERSTATE 80 FROM TRUCKEE TO LOVELOCK AND SOUTHWARD TO LEE
VINING IN MONO COUNTY AND HAWTHORNE IN MINERAL COUNTY.

LOW PRESSURE WILL PASS NORTH OF THE AREA TODAY AND BRING A PERIOD
OF GUSTY WINDS TO THE EASTERN SIERRA AND WESTERN NEVADA. BY THIS 
AFTERNOON WIND GUSTS OF 30 TO 35 MPH WILL OCCUR WITH GUSTS TO 40
MPH POSSIBLE IN WIND PRONE AREAS. SIERRA RIDGE GUSTS IN EXCESS OF
60 MPH WILL OCCUR FROM DONNER SUMMIT TO TIOGA PASS.

HUMIDITY VALUES WILL DROP TO 15 PERCENT OR LESS FOR AREAS ALONG
AND EAST OF HIGHWAY 395. HUMIDITY IN THE TAHOE BASIN IS LIKELY TO
LOWER BELOW 20 PERCENT.

CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES.

&&

$$


HTTP://WEATHER.GOV/RENO
000 
WWUS85 KREV 301608
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
908 AM PDT SUN AUG 30 2009

CAZ272-273-NVZ450-453-459-310415-
/O.CON.KREV.FW.W.0005.090830T2100Z-090831T0500Z/
GREATER LAKE TAHOE AREA-MONO-EASTERN ALPINE COUNTIES-
WESTERN NEVADA SIERRA FRONT-WEST CENTRAL NEVADA BASIN AND RANGE-
MINERAL AND SOUTHERN LYON COUNTIES-
908 AM PDT SUN AUG 30 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
10 PM PDT THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
10 PM PDT THIS EVENING. 

THE AREA AT GREATEST THREAT FOR CRITICAL FIRE CONDITIONS IS ALONG
INTERSTATE 80 FROM TRUCKEE TO LOVELOCK SOUTHWARD ALONG HIGHWAY 395
TO MAMMOTH LAKES IN MONO COUNTY AND HIGHWAY 95 TO HAWTHORNE IN
MINERAL COUNTY.

LOW PRESSURE PASSING NORTH OF THE AREA TODAY WILL BRING GUSTY
WINDS TO THE EASTERN SIERRA AND WESTERN NEVADA. BY THIS AFTERNOON
WIND GUSTS OF 30 TO 35 MPH WILL OCCUR WITH GUSTS TO 40 MPH
POSSIBLE IN WIND PRONE AREAS. SIERRA RIDGE GUSTS IN EXCESS OF 60
MPH WILL OCCUR FROM DONNER SUMMIT TO TIOGA PASS.

HUMIDITY VALUES WILL DROP TO 15 PERCENT OR LESS FOR AREAS ALONG
AND EAST OF HIGHWAY 395. HUMIDITY IN THE TAHOE BASIN IS LIKELY TO
LOWER BELOW 20 PERCENT.

CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES.

&&

$$

BRONG

HTTP://WEATHER.GOV/RENO
000 
WWUS85 KREV 302158
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
258 PM PDT SUN AUG 30 2009

CAZ272-273-NVZ450-453-459-310500-
/O.CON.KREV.FW.W.0005.000000T0000Z-090831T0500Z/
GREATER LAKE TAHOE AREA-MONO-EASTERN ALPINE COUNTIES-
WESTERN NEVADA SIERRA FRONT-WEST CENTRAL NEVADA BASIN AND RANGE-
MINERAL AND SOUTHERN LYON COUNTIES-
258 PM PDT SUN AUG 30 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR AREAS SOUTH OF INTERSTATE 80 FOR GUSTY WINDS AND LOW
HUMIDITY...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING. 

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ALONG INTERSTATE
80 FROM TRUCKEE TO LOVELOCK SOUTHWARD ALONG HIGHWAY 395 TO MAMMOTH
LAKES IN MONO COUNTY AND HIGHWAY 95 TO HAWTHORNE IN MINERAL
COUNTY THROUGH 10 PM.

LOW PRESSURE PASSING NORTH OF THE AREA IS CREATING GUSTY WINDS
ALONG THE EASTERN SIERRA AND WESTERN NEVADA. WIND GUSTS IN THE
VALLEYS AND FOOTHILLS OF 30 TO 40 MPH WILL CONTINUE WITH GUSTS
NEAR 45 MPH POSSIBLE IN WIND PRONE AREAS. SIERRA RIDGE WINDS ARE
GUSTING AT 50 TO 70 MPH. WINDS WILL BEGIN TO DIMINISH LATER THIS
EVENING AND BECOME LIGHT BY MIDNIGHT.

HUMIDITY VALUES NEAR AND BELOW 15 PERCENT ALONG AND EAST OF HIGHWAY
395 WILL SLOWLY RISE AFTER 7 PM. HUMIDITY IN THE TAHOE BASIN IS
NEAR 20 PERCENT AND WILL INCREASE THIS EVENING.

WIND GUSTS NEAR 30 MPH ARE POSSIBLE MONDAY AFTERNOON...HOWEVER
HUMIDITY IS LIKELY TO BE ABOVE CRITICAL LEVELS.

&&

$$

BRONG

HTTP://WEATHER.GOV/RENO
000 
WWUS85 KREV 310442
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
942 PM PDT SUN AUG 30 2009

CAZ272-273-NVZ450-453-459-310545-
/O.EXP.KREV.FW.W.0005.000000T0000Z-090831T0500Z/
GREATER LAKE TAHOE AREA-MONO-EASTERN ALPINE COUNTIES-
WESTERN NEVADA SIERRA FRONT-WEST CENTRAL NEVADA BASIN AND RANGE-
MINERAL AND SOUTHERN LYON COUNTIES-
942 PM PDT SUN AUG 30 2009

...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING. 

WIND SPEEDS HAVE DECREASED THIS EVENING WHILE HUMIDITIES HAVE
RISEN. ALTHOUGH LOCAL GUSTY WINDS WILL CONTINUE FOR A FEW
HOURS...THE COMBINATION OF DECREASING WINDS AND RISING HUMIDITIES
HAVE LOWERED THE CRITICAL FIRE WEATHER CONDITIONS SEEN EARLIER
TODAY.

$$


HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Aug 29, 8:45 AM PDT, 56 minutes earlier.

Area forecast discussion, Aug 29, 8:45 AM PDT, 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RENO NV
845 AM PDT SAT AUG 29 2009

.UPDATE...
QUICK UPDATE THIS MORNING TO FRESHEN UP THE HAZE AND SMOKE. PER
WEBCAMS AND SATELLITE IMAGERY THIS MORNING...LOOKS LIKE SMOKE AND
HAZE HAVE SETTLED INTO THE VALLEYS SOUTH OF U.S. HIGHWAY
50...PRETTY MUCH COMPLETELY OUT OF THE RENO AREA NOW. THE
THICKEST AREA LOOKS LIKE NORTHERN MONO AND MINERAL
COUNTIES...NEAR BRIDGEPORT. REFLECTED THE FORECAST TO KEEP THOSE
AREAS IN SMOKE AND HAZE THROUGH THE DAY. HAZE SHOULD PUSH OUT OF
THE TAHOE AND CARSON CITY-MINDEN AREAS BY MID DAY.  HOON

&&

.PREVIOUS DISCUSSION... /ISSUED 251 AM PDT SAT AUG 29 2009/

SHORT TERM...
THE SHORTWAVE TROUGH THAT PASSED NORTH OF THE REGION YESTERDAY
HAS MOVED OVER WASHINGTON STATE THIS MORNING WHILE SOME OF THE
VORT ENERGY SPLIT OFF THE TROUGH AND REMAINS OFF THE CENTRAL
CALIFORNIA COAST. A WEAK SURFACE FRONTAL BOUNDARY PUSHED INTO THE
NRN ZONES BEFORE WASHING OUT NORTH OF SUSANVILLE AND GERLACH
OVERNIGHT. MOISTURE AND SLIGHTLY COOLER TEMPERATURES PUSHED IN
WITH THE FRONT HOWEVER CONDITIONS SOUTH OF THE BOUNDARY REMAIN
VERY DRY.

THE TROUGH BECOMES A CUTOFF LOW OVER NRN OREGON LATER TODAY AND
SLOWLY MEANDERS INTO THE INTERMOUNTAIN WEST SUNDAY. THIS KEEPS THE
SURFACE THERMAL BOUNDARY SOMEWHAT STATIONARY OVER NRN NEVADA THIS
WEEKEND WHICH WILL BRING GUSTY AFTERNOON WEST WINDS. THE STRONGEST
WINDS ARE EXPECTED SUNDAY AS THE PROXIMITY OF THE PASSING LOW
BRINGS THE HIGHEST WINDS ALOFT. GUSTS IN THE 30-35 MPH RANGE ARE
EXPECTED ALONG THE SIERRA FRONT WITH GUSTY WINDS SPREADING OVER
THE GREAT BASIN ZONES AS WELL. WILL LIKELY NEED LAKE WIND
ADVISORIES SUNDAY ON AREA LAKES. THERE IS ALSO POTENTIAL FIRE
WEATHER CONCERNS HOWEVER HUMIDITY LEVELS MAY STAY ABOVE 15% IN THE
AREA OF STRONGEST WINDS.

THE VORT ENERGY CURRENTLY OFF THE CENTRAL CALIFORNIA COAST IS
PROGGED TO MOVE INTO NRN CALIFORNIA MONDAY. THIS BRINGS SOME
COOLING ALOFT WITH NEAR ZERO LIS OVER THE MONO/MINERAL
CONVERGENCE ZONE. INGREDIENTS FOR CONVECTION ARE NOT CURRENTLY
VERY FAVORABLE WITH INSUFFICIENT MOISTURE AND UPPER LEVEL LAPSE
RATES. THE TRACK OF THE WEAK ENERGY IS UNCERTAIN AND MOVEMENT
FURTHER EAST WOULD BRING BETTER CHANCES FOR CONVECTION...SO KEPT
WITH SLIGHT CHANCE POPS. JORDAN

LONG TERM...TUESDAY THROUGH FRIDAY...
ONCE AGAIN MADE ONLY A FEW CHANGES TO THE GOING EXTENDED FORECAST.
THIS REFLECTS FAIRLY HIGH CONFIDENCE IN EARLY PORTIONS OF THE
EXTENDED WITH RIDGE BUILDING OVER THE RGN THROUGH WEDNESDAY AND BULK
OF THE MID LVL MSTR SLIDING WELL TO THE EAST AS SW FLOW INCREASES
ALOFT. THIS INCREASED SW FLOW SHOULD KEEP THE AREA DRY THROUGH THE
EXTENDED.

DIFFERENCES BEGIN TO DEVELOP IN THE OPERATIONAL MODELS BY LATE
THURSDAY AND BECOME AMPLIFIED FRIDAY. WHILE OPERATIONAL GFS AND
ECMWF BOTH BRING THE NEXT SHORT WAVE TROF INTO THE PAC NW AND FAR
NRN CA BY LATE THURSDAY THERE IS SOME DISAGREEMENT ON THE STRENGTH
AND POSITIONING OF THE PRIMARY LONG WAVE TROF AFFECTING THE WEST
COAST BY FRIDAY. THE OPERATIONAL GFS CARVES A MUCH DEEPER TROF INTO
THE WEST COAST BY LATE FRIDAY WITH HEIGHTS FALLING OVER THE CWA AND
MSTR INCREASING INTO NRN CA. THE GFS ENSEMBLE MEMBERS OVERALL LEAN
IN THIS DIRECTION AS WELL BUT SOME ARE MUCH DEEPER WITH THE TROF
THAN OTHERS. IN FACT BY LATE FRIDAY THERE ARE A COUPLE OF ENSEMBLE
MEMBERS THAT LOOK MORE LIKE THE OPERATIONAL ECMWF SOLUTION...WHICH
FAVORS MORE OF A FLAT RIDGE OVER THE RGN WITH THE TROF WELL NORTH
INTO WASHINGTON. THIS IS A FAIRLY NEW SOLUTION FOR THE ECMWF BUT
GIVEN SOME SUPPORT FROM A FEW ENSEMBLE MEMBERS...IT CANNOT BE
COMPLETELY DISCOUNTED.

GIVEN DISAGREEMENTS AMONG THE OPERATIONAL MODEL AND ENSEMBLE MEMBER
SOLUTIONS HAVE OPTED TO MAKE ONLY MINOR CHANGES TO THURSDAY AND
FRIDAY. WILL BEGIN TO INCREASE CLOUD COVER A BIT BY FRIDAY TO
REFLECT THE POSSIBILITY THAT MSTR WILL INCREASE AS PER GFS
SOLUTIONS. HOWEVER...ECMWF HAS DONE A GOOD JOB MOST OF THE SUMMER
AND WOULD NOT BE AT ALL SURPRISED IF ITS SOLUTION PROVED ITSELF OUT
THIS CYCLE AND BEYOND. THIS WOULD MEAN RAISING TEMPS FOR THE EARLY
PORTION OF THE WEEKEND. LATER SHIFTS SHOULD HAVE A BETTER HANDLE ON
THIS EVENTUALITY. FOR NOW CONFIDENCE IN DAYS 6 AND 7 ARE RATHER LOW.
MLF

AVIATION...
OVERALL EXPECTING VFR CONDITIONS THROUGH THE NEXT 36 HOURS...BUT
SMOKE FROM THE BIG MEADOW FIRE NEAR YOSEMITE COULD SPREAD BACK INTO
THE SOUTHERN PORTIONS OF THE FORECAST AREA TODAY...MAINLY SOUTH OF
HIGHWAY 50...WHERE WESTERLIES SHOULD DEVELOP. STILL WOULD NOT
ANTICIPATE VSBYS TO DROP MUCH BELOW 5 MILES IN THOSE AREAS. FOR NOW
WILL LEAVE MENTION OF SMOKE AND HAZE OUT OF THE TAFS. MLF

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:08 PM PDTLake Wind AdvisoryREVChurchill, Douglas, Lyon, Mineral, Pershing, Washoe32 hr

Nearby

Red Flag Warnings in California, 2009Red Flag Warnings in Nevada, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.